Maryland, 2001

Lightning Strike in Maryland, August 31, 2001

August 31, 2001 · NWS PHI · 1 event in 1 county or zone

A Kent County water tower in Worton was struck by lightning. The lightning strike destroyed the relays that allowed the water tower to function and to be monitored electronically.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A Kent County water tower in Worton was struck by lightning. The lightning strike destroyed the relays that allowed the water tower to function and to be monitored electronically. The tower was back in operation the afternoon of September 1st. Damage was estimated between 3 and 5 thousand dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 31, 9:06 PM EST, 39 minutes earlier.

Area forecast discussion, Aug 31, 9:06 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1006 PM EDT FRI AUG 31 2001

HAVE UPDATED ZONES PRIMARILY TO DROP WORDING OF PSBL SVR WX IN
PREVIOUS WATCH AREAS. ALSO EDGED UP TEMPS A BIT TO KEEP IN LINE WITH
SW WINDS AND CLD CVR. DROPPED MENTION OF ANY LIKELY WORDING FOR
PCPN...KEEPING 50 PCT ALL AREAS.

FCSTID = 13
MPO   64  72  47  70 /  50  10   0   0
ABE   66  78  52  74 /  50  10   0   0
RDG   66  78  52  74 /  50  10   0   0
PHL   71  82  57  78 /  50  10   0   0
12N   64  72  47  70 /  50  10   0   0
SMQ   70  81  56  76 /  50  10   0   0
TTN   70  81  56  76 /  50  10   0   0
MIV   71  80  54  78 /  50  10   0   0
ACY   73  78  64  76 /  50  10   0   0
ILG   71  80  54  78 /  50  10   0   0
DOV   71  81  57  77 /  50  30  10   0
GED   71  81  57  77 /  50  30  10   0
ESN   71  81  57  77 /  50  30  10   0

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.

WOODWORTH

In the hours before

Special weather statement, Aug 31, 8:00 PM EST, 1 hour 45 minutes before
NJZ001-007-PAZ054-055-060>062-010200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
900 PM EDT FRI AUG 31 2001

...SEVERE THUNDERSTORM WATCH EXPIRED...

THE SEVERE THUNDERSTORM WATCH FOR THE LEHIGH VALLEY...POCONOS AND
NORTHWEST NEW JERSEY HAS EXPIRED. WHILE SOME MORE SHOWERS AND
THUNDERSTORMS ARE LIKELY THE REST OF THE NIGHT...THEY ARE EXPECTED
TO REMAIN BELOW SEVERE CRITERIA. SOME LOCALLY HEAVY DOWNPOURS AND
FREQUENT LIGHTNING COULD STILL OCCUR WITH THE STRONGER STORMS.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kent

When
August 31, 9:45 PM EST
Where
Kent County, Worton
Property damage
$4,000
Reported by
NEWSPAPER
Coordinates
39.236, -76.096 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2001Every state in 2001This day in weather historyWarnings in Maryland, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268741.